Hail, Clackamas
- When
- September 14, 2:00 PM PST to 5:00 PM PST
- Where
- Clackamas County, Oregon City
- Measured
- 1 in hail
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 45.350, -122.600
Thunderstorms broke out under a warm, moist, unstable airmass over Oregon. A few of these storms produced severe hail as well as wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PQR wrote it up.
Thunderstorms broke out under a warm, moist, unstable airmass over Oregon. A few of these storms produced severe hail as well as wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Sep 14, 1:34 PM PST, 26 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
234 PM PDT THU SEP 14 2006
.SYNOPSIS...A DEEP AND UNSEASONABLY COLD UPPER LOW HAS SAGGED SOUTH
OVER THE PACIFIC NORTHWEST TODAY...AND WILL LINGER OVER THE PACIFIC
NORTHWEST THROUGH FRIDAY BEFORE MOVING TO IDAHO SATURDAY. A WEAK
TEMPORARY UPPER RIDGE WILL BUILD OVER THE AREA SATURDAY AND WEAKEN
SUNDAY. ANOTHER UPPER TROUGH WILL BRING MORE UNSETTLED WEATHER TO THE
PACIFIC NORTHWEST EARLY NEXT WEEK.
&&
.SHORT TERM...THE WELL ADVERTISED UPPER LOW CONTINUES TO DEVELOP OVER
THE PACIFIC NORTHWEST THIS AFTERNOON. ONSHORE FLOW HAS INCREASED WITH
THE UPPER JET SLOWLY SAGGING SOUTH THROUGH OREGON. THE AIR MASS HAS
TURNED UNSTABLE THIS AFTERNOON AS THE ASSOCIATED COLD POOL SAGS
SOUTH...WITH LIGHTNING INDICATED TODAY OFF PACIFIC CITY...EAST OF
KELSO...NEAR MOUNT ADAMS...AND AROUND THE HUBBARD AND AURORA AREA.
THE AIR MASS LOOKS UNSTABLE INLAND THIS EVENING FROM AROUND SALEM
NORTH...AND ALONG THE COAST ALL NIGHT. ON FRIDAY THE INSTABILITY
LOOKS TO BE MOSTLY INLAND AS THE UPPER LOW STARTS TO EDGE EAST.
THE OROGRAPHICS TONIGHT LOOK PRETTY GOOD FOR A SEPTEMBER SYSTEM...AND
MODEL QPFS IN THE CASCADES ARE PRETTY DECENT. THEY SUPPORT A GOOD
HALF FOOT OR MORE OF SNOW IN THE HIGHER ELEVATIONS OF THE CASCADES
TONIGHT AND FRIDAY...THOUGH AMOUNTS RIGHT AT THE PASSES SHOULD BE
QUITE A BIT LESS. BEING THE FIRST SYSTEM OF THE SEASON...IT WILL TAKE
SOME TIME TO COOL OFF THE GROUND AND LET ACCUMULATIONS GET GOING.
HAVE DECIDED TO CONTINUE WITH A SPECIAL STATEMENT IN MOST OF THE
CASCADES...EXCEPT WENT WITH A LOWER END SNOW ADVISORY IN THE NORTH
OREGON CASCADES ABOVE 5000 FEET.
THE UPPER LOW AND ASSOCIATED TROUGH MOVE OFF TO THE EAST FRIDAY NIGHT
AND SATURDAY WITH DECREASING SHOWERS. THEN AN UPPER RIDGE POKES
ONSHORE SATURDAY NIGHT AND SUNDAY. THE WARM FRONT FROM THE NEXT
SYSTEM APPROACHES THE COAST LATE SATURDAY NIGHT AND SUNDAY...BUT IS
WEAKENING DUE TO THE BUILDING RIDGE...AND HAVE JUST KEPT SMALL POPS
NEAR THE COAST FOR THE WARM FRONT. TOLLESON
.LONG TERM...THE GFS MODEL STILL SHOWS A WEAKENING COLD FRONT COMING
ONSHORE LATER SUNDAY NIGHT AND MONDAY MORNING...BUT THE ECMWF IS
WEAKER AND THUS POPS KEPT LOW FOR NOW. AFTER THAT...THE MODELS
DIVERGE GREATLY IN THEIR SOLUTIONS. THE GFS IS MORE PROGRESSIVE WITH
SYSTEMS EMBEDDED IN A JET ARCING ACROSS THE PACIFIC ALONG 50N AND
DIPPING DOWN INTO THE PACIFIC NORTHWEST. THE ECMWF HAS BEEN STAYING
WITH CLOSED LOWS MOVING THROUGH...THOUGH THE 14/12Z CYCLE IS STARTING
TO LOOK MORE LIKE THE GFS. NOT A LOT OF CONFIDENCE IN THE DETAILS AT
THIS POINT...BUT EXPECT THE WEATHER TO BE A BIT UNSETTLED AT TIMES.
TOLLESON
&&
.AVIATION..MOIST WEST ONSHORE FLOW THIS AFTERNOON INCREASES THIS
EVENING AS MAIN PORTION OF UPPER LOW APPROACHES. WHILE MOST
CONDITIONS ARE VFR AREAS OF MVFR CONDITIONS ARE OCCURRING ESPECIALLY
NEAR THE CASCADES AND GORGE. LOCAL IFR VISIBILITIES ARE OCCURRING IN
AREAS OF HEAVY SHOWERS. ISOLATED THUNDERSTORMS WILL CONTINUE THROUGH
EARLY EVENING. THE SHOWERS WILL CONTINUE OVERNIGHT WITH OCCASIONAL
MVFR CONDITIONS. .
&&
.MARINE...WINDS ARE EXPECTED TO REMAIN UNDER ADVISORY LEVEL THROUGH
FRIDAY. HIGH PRESSURE OVER SOUTHERN OREGON WATERS TONIGHT. LOW
PRESSURE OFF WASHINGTON COAST IS TURNING WINDS MORE SOUTHERLY OVER
THE WATERS. LOW PRESSURE WILL MOVE TO NEAR ASTORIA FRIDAY MORNING
THEN WEAKEN AS IT SHIFTS INLAND FRIDAY AFTERNOON. HAZARDOUS SEAS OF
NEAR 10 IN THE NORTH WATERS WILL SUBSIDE BELOW 10 FT THIS EVENING.
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
.WA/OR...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS CAPE SHOALWATER TO
CASCADE HEAD THIS EVENING.
SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA BAR TONIGHT.
SNOW ADVISORY IN THE NORTHERN OREGON CASCADES ABOVE 5000
FEET TONIGHT AND FRIDAY.
&&
.PRELIMINARY POINT POPS...
AST 872122 PDX 874111 SLE 874111 EUG 874111
MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND
THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PORTLAND OR 520 AM PDT THU SEP 14 2006 ORZ001>013-PZZ210-250-255-270-275-WAZ019>023-039-040-151230- NORTH OREGON COAST-CENTRAL OREGON COAST- COAST RANGE OF NORTHWEST OREGON- CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA- GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY- SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE- NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES- CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY- COLUMBIA RIVER BAR- COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT 20 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 20 NM- WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 20 TO 60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 20 TO 60 NM- SOUTH WASHINGTON CASCADES-WILLAPA HILLS-SOUTH WASHINGTON COAST-I- 5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA- SOUTH WASHINGTON CASCADE FOOTHILLS- 520 AM PDT THU SEP 14 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OREGON...NORTHWEST OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS AND SOUTHWEST WASHINGTON. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PORTLAND OR 944 AM PDT THU SEP 14 2006 WAZ019-040-151900- SOUTH WASHINGTON CASCADES-SOUTH WASHINGTON CASCADE FOOTHILLS- INCLUDING THE CITIES OF...COLDWATER RIDGE VISITORS CENTER... MOUNT ST. HELENS...TOUTLE...ARIEL...COUGAR 944 AM PDT THU SEP 14 2006 ...WIND FORECAST FOR MOUNT ST HELENS FOR PLANNING PURPOSES... .SYNOPSIS...WINDS ALOFT WERE FROM THE NORTHWEST EARLY THIS MORNING BUT WILL BECOME MORE WESTERLY THE REST OF TODAY AND EARLY TONIGHT...THEN TURN MORE NORTHERLY LATER TONIGHT AND FRIDAY AS A COLD UPPER LEVEL LOW SAGS SOUTH OVER THE AREA TODAY AND TONIGHT...THEN DRIFTS EAST BY SATURDAY. ================================================================== KEY TO DECODING THE WIND DATA... FORMAT... 168025 WHERE FIRST THREE DIGITS ARE THE WIND DIRECTION AND THE LAST THREE DIGITS ARE THE WIND SPEED. IN THIS EXAMPLE, WIND IS FROM 168 (SOUTH) AT 25 MPH. ***** ALL WIND DATA ARE IN MILES PER HOUR ***** ================================================================== SALEM OBSERVED BALLOON SOUNDING WINDS AT 0500 PDT ON 9/14/06 200 FT 260007 (MPH) 300 FT 260008 (MPH) 1000 FT 270009 (MPH) 2000 FT 295010 (MPH) 2500 FT 300010 (MPH) 3000 FT 310012 (MPH) 4000 FT 320017 (MPH) 4700 FT 325022 (MPH) 6000 FT 320026 (MPH) 7000 FT 315029 (MPH) 8000 FT 315033 (MPH) 9000 FT 315036 (MPH) 9800 FT 310036 (MPH) 12000 FT 315040 (MPH) 14000 FT 315052 (MPH) 15000 FT 315059 (MPH) 16000 FT 310059 (MPH) 18200 FT 305061 (MPH) 20000 FT 300062 (MPH) 23500 FT 295064 (MPH) 25000 FT 295075 (MPH) 30000 FT 285063 (MPH) 30100 FT 285063 (MPH) 32000 FT 275058 (MPH) 34000 FT 270071 (MPH) 34100 FT 270070 (MPH) 35000 FT 275074 (MPH) 37000 FT 280054 (MPH) 38900 FT 285070 (MPH) 39000 FT 285070 (MPH) 44000 FT 280063 (MPH) 45000 FT 285060 (MPH) 50000 FT 280043 (MPH) 53000 FT 280035 (MPH) 53600 FT 285035 (MPH) FORECAST WINDS FOR MOUNT ST HELENS ELEV. 09/14 0500PDT 09/14 1700PDT 09/15 0500PDT 09/15 1700PDT 3000 270009 231010 228007 271007 6000 293020 254015 272007 298010 9000 308024 262017 295004 316010 12000 311033 273016 318005 322013 15000 305038 271016 352006 322016 18000 301043 267015 005010 325018 21000 299053 262018 009017 330025 24000 295061 255026 163021 332037 27000 290064 251034 339021 328048 30000 282064 253039 314019 327054 33000 280068 261042 300021 326057 36000 281064 269043 301025 325054 39000 280061 276041 300026 324049 42000 277063 281035 294023 324043 45000 275061 283031 291021 320037 48000 275048 278029 291020 307031 51000 275036 272027 291019 295025 FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE AT WWW.WEATHER.GOV/PORTLAND
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PORTLAND OR 149 PM PDT THU SEP 14 2006 WAZ019-152200- SOUTH WASHINGTON CASCADES- INCLUDING THE CITIES OF...COLDWATER RIDGE VISITORS CENTER... MOUNT ST. HELENS 149 PM PDT THU SEP 14 2006 ...ACCUMULATING SNOW EXPECTED IN THE SOUTH WASHINGTON CASCADES ABOVE 4500 FEET TONIGHT AND FRIDAY... A COLD UPPER LOW PRESSURE SYSTEM WILL BRING THE FIRST ACCUMULATING SNOW OF THE SEASON TO THE SOUTH WASHINGTON CASCADES TONIGHT AND FRIDAY. FROM 2 TO 4 INCHES OF NEW SNOW IS POSSIBLE TONIGHT...WITH ANOTHER 2 OR 3 INCHES POSSIBLE FRIDAY. THE HIGHEST ACCUMULATIONS WILL BE ABOVE 5000 FEET. THE SNOW LEVEL WILL HOVER AROUND 4500 FEET THROUGH FRIDAY. THOSE TRAVELING IN THE HIGHER CASCADES OR ANY OUTDOOR ENTHUSIASTS OUT IN THE HIGHER CASCADES SHOULD BE PREPARED FOR THE CHANGE TO SNOWY AND MUCH COLDER WEATHER. ORZ013-152200- CASCADES IN LANE COUNTY- INCLUDING THE CITIES OF...MCKENZIE BRIDGE...OAKRIDGE... WILLAMETTE PASS 149 PM PDT THU SEP 14 2006 ...ACCUMULATING SNOW EXPECTED IN THE CASCADES OF LANE COUNTY TONIGHT AND FRIDAY... A COLD UPPER LOW PRESSURE SYSTEM WILL BRING THE FIRST ACCUMULATING SNOW OF THE SEASON TO THE LANE COUNTY CASCADES TONIGHT AND FRIDAY. FROM 2 TO 4 INCHES OF NEW SNOW IS POSSIBLE TONIGHT...WITH ANOTHER 2 TO 4 INCHES ON FRIDAY. THE GREATEST ACCUMULATIONS WILL BE ABOVE 5000 FEET. FROM 1 TO 2 INCHES ARE POSSIBLE ACROSS THE CASCADE PASSES TONIGHT AND AGAIN ON FRIDAY. THE SNOW LEVEL WILL BE NEAR 5000 FEET TONIGHT AND 4500 FEET FRIDAY. TRAVELERS IN THE CASCADES SHOULD BE PREPARED FOR WINTRY CONDITIONS AT HIGHER ELEVATIONS...ESPECIALLY MOUNTAIN CLIMBERS... HIKERS AND CAMPERS CONSIDERING VENTURING ABOVE PASS LEVELS. FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE AT WWW.WEATHER.GOV/PORTLAND
The Portland,OR radar (KRTX), 50 km away, was scanning. The volume nearest the first event began at 21:57 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2006Every state in 2006This day in weather historyWarnings in Oregon, September 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5534616.